Alabama, 2014

Damaging Wind in Alabama, October 12, 2014

October 12, 2014 · NWS BMX · 1 event in 1 county or zone

An isolated severe thunderstorm developed during the late afternoon hours along a quasi-stationary cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated severe thunderstorm developed during the late afternoon hours along a quasi-stationary cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 12, 2:56 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 12, 2:56 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SUN OCT 12 2014

.DISCUSSION...

FIRST OFF...LETS DEAL WITH THE REMAINDER OF THE AFTERNOON AND
EVENING. THE MAIN SYNOPTIC FRONT AND THE SMALLER SCALE BOUNDARIES
HAVE ALL LIFTED NORTHWARD TODAY AS SOUTHERLY FLOW INCREASES AREA
WIDE. THE AIR MASS SOUTH OF THE FRONT WITH LESSER CLOUDS HAS
BECOME UNSTABLE. SB CAPES ARE IN THE 1500 RANGE...0-6KM BULK
SHEARS ARE AROUND 35KTS...BUT LOW LEVEL FORCING AND MID LEVEL
LAPSE RATES ARE WEAK. ADDITIONALLY...PRECIP WATER VALUES HAVE GONE
OVER 1.50 INCHES IN THE NORTHWEST. SO FOR THE AFTERNOON INTO THE
EVENING HOURS...A FEW STRONG STORMS ARE POSSIBLE GENERALLY NORTH
OF INTERSTATE 20. THE MORE SUSTAINED UPDRAFTS WILL BE CAPABLE OF
PRODUCING SOME DIME SIZE HAIL...LOCALLY HEAVY RAIN AND WIND GUSTS 40
TO 50 MPH.

THE BIG WEATHER CHALLENGE AND MOST IMPACTFUL SCENARIO COMES MONDAY
NIGHT INTO TUESDAY. A HIGHLY MERIDIONAL/NEUTRAL TROUGH APPROACHES
THE AREA WITH A LOW BRIEFLY CUTTING OFF ALOFT. THE PAST SEVERAL
DAYS...MODEL GUIDANCE HAS BEEN BOUNCING AROUND MAINLY WITH THE
OVERALL TIMING BUT SLOWER HAS BEEN THE TREND. THE MODE AND
EVOLUTION OF THE THUNDERSTORMS REMAINS PROBLEMATIC AT THIS TIME.
THERE CERTAINLY WILL BE A MORE ORGANIZED SQUALL LINE DEVELOP TO
OUR WEST AS AMPLE BULK SHEAR AND LINEAR FORCING ARE PRESENT. AS
THIS LINE APPROACHES...UPPER LEVEL IMPULSES ROTATING AROUND THE
TROUGH MAY ALLOW A PERIOD OF WEAKENING AND THEN STRENGTHENING
LATE MONDAY INTO TUESDAY. ADDITIONALLY...IT APPEARS THAT SOME STORMS MAY
DEVELOP AHEAD OF THE ORGANIZED LINE...WHICH WOULD HAVE A GREATER
RISK OF TORNADO DEVELOPMENT AS HODOGRAPHS ARE FAIRLY LARGE AND LCL
ARE LOW ENOUGH. LOOKING AT SOME ANALOGUE DATA...ONLY A FEW
PREVIOUS SYSTEM WERE EVEN CLOSE TO THIS PARTICULAR SETUP. THESE
SYSTEMS DID PRODUCE SOME SEVERE WEATHER INCLUDING SOME TORNADOES
CLOSE TO CENTRAL ALABAMA.

SO FOR THIS PACKAGE...GENERALLY BROKE THE TIME FRAMES OUT AND
SLOWED THINGS DOWN A TOUCH. THERE WILL BE A CHANCE OF SOME ACTIVITY BY
EARLY MONDAY EVENING WEST...AHEAD OF THE ORGANIZED SQUALL LINE.
THIS WOULD INCLUDE ISOLATED SUPERCELLS. THEN THE LINE MOVES
THROUGH THE WESTERN HALF OVERNIGHT. AREAS EAST OF INTERSTATE 65
WILL EXPERIENCE SOME ISOLATED STORM THREAT AFTER 10 PM...BUT UPPER
LEVEL WINDS WILL BECOME LESS FARVORABLE FOR CELLS WITH TIME. THE
LINE WILL GENERALLY REACH EASTERN AREAS AFTER DAYBREAK ON
TUESDAY. THEN THE SQUALL LINE EXITS BY EARLY AFTERNOON INTO
GEORGIA. THE MAIN THREAT WITH THIS SYSTEM APPEARS TO BE DAMAGING
STRAIGHT LINE WINDS. ADDITIONAL THREATS DO INCLUDE
TORNADOES...QUARTER SIZE HAIL...AND LOCALIZED VERY HEAVY RAIN.
PLEASE REMEMBER...DO NOT CONCENTRATE ON THE SPECIFICS IN ANY
EVENT. WEATHER CAN CHANGE RAPIDLY. BE READY TO TAKE ACTION IF A
WATCH OF WARNING BECOMES NECESSARY DURING THE TIME FRAME OF MONDAY
NIGHT INTO TUESDAY.

DUE TO THE MODEL CONSENSUS AT LEAST BRIEFLY DEVELOPING A CLOSED
LOW ALOFT...EXTENDED A SLIGHT CHANCE OF SHOWERS FOR THE NORTHERN
HALF INTO TUESDAY NIGHT AND WEDNESDAY. BEYOND WEDNESDAY...MUCH
DRIER AND COOLER CONDITIONS WILL PERSIST THE REMAINDER OF THE PERIOD.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS HAVE MOVED NORTH OF THE TAF TERMINAL
ACROSS CENTRAL ALABAMA. A SURFACE BOUNDARY REMAINS DRAPED ALONG
AND NORTH OF INTERSTATE 59. MEANWHILE...AN UPPER LEVEL SHORTWAVE
WILL CONTINUE TO MOVE EAST ACROSS CENTRAL ALABAMA. THIS WILL LEAVE
THE AREA IN A RELATIVELY MOIST AND UNSTABLE ATMOSPHERE DURING THE
AFTERNOON. OUTFLOW BOUNDARIES FROM THIS MORNINGS ACTIVITY WILL
LIKELY PRODUCE ADDITIONAL THUNDERSTORM DEVELOP THIS AFTERNOON.
WHILE THE CONFIDENCE ON TIMING IS RELATIVELY LOW AT THIS
TIME...CURRENT TRENDS POINT TO ACTIVITY DEVELOPING AROUND 19Z
ACROSS THE WEST AND THEN POSSIBLY MOVING EAST. AS OF NOW...IT
APPEARS THAT THE ACTIVITY WILL REMAIN NORTH OF MGM AND TOI.

THUNDERSTORMS ARE EXPECTED TO DIMINISH AND MOVE OUT OF THE AREA
SHORTLY AFTER SUNSET TONIGHT. MODELS ARE STILL IN AGREEMENT ABOUT
THE ISENTROPIC LIFT ACROSS THE AREA ON MONDAY MORNING.
THEREFORE...KEPT THE MVFR CIGS ACROSS ALL TERMINALS. WITH THE
ABUNDANCE OF LOW LEVEL MOISTURE...CEILINGS ARE NOT EXPECTED TO
IMPROVE MUCH UNTIL THE EARLY AFTERNOON.

NOTE...THE NATIONAL WEATHER SERVICE WILL CONTINUE ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA THROUGH AT LEAST THE 23RD OF OCTOBER.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  84  67  72  53 /  50  40 100  80  20
ANNISTON    65  84  70  73  54 /  30  40 100  90  20
BIRMINGHAM  67  84  68  73  55 /  40  50 100  60  20
TUSCALOOSA  68  85  66  72  54 /  30  60 100  50  10
CALERA      66  84  68  73  54 /  30  50 100  60  20
AUBURN      67  85  71  79  54 /  10  40 100  90  10
MONTGOMERY  67  87  69  78  53 /  10  50 100  80  10
TROY        65  86  71  79  52 /  10  50  90  80  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 12, 12:40 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT SUN OCT 12 2014

ALZ011>015-017>050-131845-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
140 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CONFIDENCE CONTINUES TO INCREASE IN THE POTENTIAL FOR SEVERE
WEATHER FOR LATE MONDAY AND TUESDAY.

AT THIS TIME...THERE APPEARS TO BE TWO DISTINCT THREATS.
FIRST...DURING THE LATE AFTERNOON AND EVENING HOURS ON
MONDAY...ISOLATED DISCRETE SUPERCELLS CAPABLE OF PRODUCING
TORNADOES WILL BE POSSIBLE IN THE FAR WEST. SECOND...A SQUALL LINE
CAPABLE OF PRODUCING WIDESPREAD WIND DAMAGE AND EMBEDDED
TORNADOES WILL MOVE ACROSS THE WEST AFTER MIDNIGHT MONDAY
NIGHT...AND ACROSS THE EAST TUESDAY MORNING. THERE MAY ALSO BE THE
POTENTIAL FOR SUPERCELLS TO REDEVELOP IN THE FAR SOUTHEAST TUESDAY
AFTERNOON...BUT CONFIDENCE IS LOWER IN THIS PORTION OF THE THREAT.

ALTHOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA...THE GREATEST THREAT WILL BE WEST OF A LINE FROM SELMA TO
BIRMINGHAM. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS
OF 60 MPH OR GREATER. THERE IS A SLIGHTLY LOWER THREAT OF ISOLATED
TORNADOES AND LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FROM LATE MONDAY AFTERNOON INTO TUESDAY MORNING.

32/02

In the hours before

Special weather statement, Oct 12, 11:18 AM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 PM CDT SUN OCT 12 2014

ALZ014-121800-
WINSTON AL-
1218 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 100 PM
CDT...

AT 1215 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LYNN...MOVING EAST NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLEY...
  WINSTON FREE STATE BARN...
  DOUBLE SPRINGS...
  HOUSTON RECREATIONAL AREA...
  CORINTH REC AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8710 3411 8711 3400 8754 3400 8761
      3407 8764 3417 8764 3431 8727 3430 8711
TIME...MOT...LOC 1718Z 249DEG 23KT 3410 8752

75
Special weather statement, Oct 12, 1:04 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT SUN OCT 12 2014

ALZ011-121945-
MARION AL-
204 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
245 PM CDT...

AT 204 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 8 MILES WEST OF WINFIELD...MOVING
NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINFIELD...
  GU-WIN...
  BRILLIANT...
  LAKE BUTTAHATCHEE...
  TWIN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3424 8763 3397 8763 3391 8778 3392 8780
      3392 8795 3402 8795 3402 8798 3404 8798
TIME...MOT...LOC 1904Z 240DEG 18KT 3397 8790

19
Special weather statement, Oct 12, 1:51 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT SUN OCT 12 2014

ALZ014-122030-
WINSTON AL-
251 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON COUNTY UNTIL 330
PM CDT...

AT 251 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LYNN...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LYNN...
  ASHBANK...
  POPLAR SPRINGS...
  MCDOWELL CAMP GROUNDS...
  WINSTON FREE STATE BARN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3427 8734 3403 8725 3399 8740 3400 8763
      3415 8764
TIME...MOT...LOC 1951Z 248DEG 20KT 3406 8759

19
Special weather statement, Oct 12, 2:53 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT SUN OCT 12 2014

ALZ012-122130-
LAMAR AL-
353 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMAR COUNTY UNTIL 430 PM
CDT...

AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VERNON...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMING GROVE...
  CODY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3378 8816 3385 8795 3367 8795 3366 8813
TIME...MOT...LOC 2053Z 257DEG 20KT 3373 8808

GRANTHAM
Special weather statement, Oct 12, 4:05 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT SUN OCT 12 2014

ALZ013-122230-
FAYETTE AL-
505 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 530
PM CDT...

AT 506 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF BANKSTON...OR 9 MILES NORTHEAST OF
FAYETTE...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FOWLERS CROSSROADS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3388 8763 3387 8753 3375 8753 3370 8775
      3381 8781
TIME...MOT...LOC 2206Z 252DEG 23KT 3378 8768

GRANTHAM
Special weather statement, Oct 12, 4:27 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT SUN OCT 12 2014

ALZ013-015-122315-
FAYETTE AL-WALKER AL-
527 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF KANSAS...OR 7 MILES SOUTHWEST OF CARBON
HILL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARBON HILL...
  TOWNLEY...
  CEDRUM AREA...
  HOLLY GROVE...
  LUPTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3389 8719 3376 8757 3382 8763 3400 8741
TIME...MOT...LOC 2228Z 235DEG 20KT 3382 8757

GRANTHAM

The radar

The Birmingham radar (KBMX), 88 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
October 12, 5:07 PM CST to 5:08 PM CST
Where
Walker County, 1.39 mi S of Jasper Walker Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.850, -87.267

Several trees were uprooted along Airport Road in the town of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544844.